Search the Community
Showing results for tags 'diphenhydramine'.
Found 1 result
Cureus Journal of Medical Science. 2018 Apr; 10(4): e2421. Published online 2018 Apr 4. doi: 10.7759/cureus.2421 Serotonin Syndrome Presenting with Concomitant Use of Tramadol and Diphenhydramine: A Case Report of an Unlikely Side Effect Salman Khan,Shakir Saud, Imran Khan, Muhammad Asif Osama Ismail,Arqam Salam, Tsu Jung Yang,and Kim J Norville Links: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5985917/ Abstract: Serotonin syndrome is a condition that occurs following the administration of serotonergic drugs. Interestingly, on rare occasions, it can occur with various drug combinations that can secondarily affect the serum levels of 5‐hydroxytryptamin. Tramadol is an analgesic that has mu opioid receptor agonist activity and has also been shown to inhibit the reuptake of serotonin and noradrenaline. Diphenhydramine is a first-generation histamine antagonist prescribed to treat or prevent allergic reactions and can also be used as a sleeping aid. Here, we demonstrate a case of serotonin syndrome following the administration of diphenhydramine for seasonal allergies in a patient on tramadol for neck pain. Interestingly, it is thought that tramadol’s analgesic effect is due to the inhibition of serotonin and norepinephrine reuptake in the CNS  and the risk of causing serotonin syndrome is currently well-recognized. Diphenhydramine, a first-generation antihistamine that acts as an inverse agonist on the H1 receptor  may also inhibit the reuptake of serotonin. It is known that SSRIs like Fluoxetine are analogs of diphenhydramine . Although weaker, diphenhydramine does retain some activity at the serotonin receptor.